EXPERIMENTAL-DETERMINATION OF A TOPOLOGICAL INVARIANT IN A PATTERN OFOPTICAL SINGULARITIES

Authors
Citation
A. Joets et R. Ribotta, EXPERIMENTAL-DETERMINATION OF A TOPOLOGICAL INVARIANT IN A PATTERN OFOPTICAL SINGULARITIES, Physical review letters, 77(9), 1996, pp. 1755-1758
Citations number
23
Language
INGLESE
art.tipo
Article
Categorie Soggetti
Physics
Journal title
ISSN journal
0031-9007
Volume
77
Issue
9
Year of publication
1996
Pages
1755 - 1758
Database
ISI
SICI code
0031-9007(1996)77:9<1755:EOATII>2.0.ZU;2-8
Abstract
Topological invariants which control the organization and the evolutio n of ensembles of singularities may be evidenced in-optical caustics. Our physical model is the optical pattern produced by light deflected through a nematic liquid crystal. We determine experimentally the Eule r number of the critical set associated with the caustic and we identi fy the umbilics. We develop a method that enables us to determine the index of the umbilics and to distinguish between the two types of hype rbolic umbilics. We are then able to check, for the first time, the va lue of the topological invariant predicted by the recent Chekanov theo ry.